Alert archive / Washington / High Wind Watches in 2012
High Wind Watch 5, NWS Seattle, WA
NWS Seattle, WA issued this high wind watch at Mar 19, 2012, 10:50 AM PDT for San Juan County, Washington. It took effect at Mar 19, 2012, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 19, 2012, 10:50 AM PDT (17:50 UTC)
- In effect from
- Mar 19, 2012, 5:00 PM PDT
- Expired
- Mar 19, 2012, 3:31 PM PDT
- In force
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904 WWUS76 KSEW 191750 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1050 AM PDT MON MAR 19 2012 .A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE ACROSS WESTERN WASHINGTON TONIGHT...BRINGING VERY WINDY CONDITIONS TO PARTS OF WESTERN WASHINGTON. THIS FRONT COULD POSSIBLY BRING STRONG DAMAGING WINDS TO THE WASHINGTON COAST AND NORTH INTERIOR. WAZ516-517-200300- /O.NEW.KSEW.HW.A.0005.120320T0000Z-120320T1200Z/ NORTH COAST-CENTRAL COAST- 1050 AM PDT MON MAR 19 2012 ...HIGH WIND WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH LATE TONIGHT. * SOME AFFECTED LOCATIONS...WESTPORT...OCEAN SHORES...COPALIS BEACH...PACIFIC BEACH...KALALOCH...LA PUSH. * TIMING...TONIGHT. THE STRONGEST WINDS WILL LIKELY BE LATE THIS EVENING. * WIND...SOUTH WINDS 25 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * IMPACTS...THESE WINDS COULD KNOCK DOWN TREE LIMBS AND POSSIBLY DOWN WEAKER TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. && $$ WAZ001-503-506-510-200300- /O.NEW.KSEW.HW.A.0005.120320T0000Z-120320T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 1050 AM PDT MON MAR 19 2012 ...HIGH WIND WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH LATE TONIGHT. * SOME AFFECTED LOCATIONS...THE SAN JUAN ISLANDS...LUMMI ISLAND AND SANDY POINT NEAR BELLINGHAM...AND THE WEST COAST OF WHATCOM COUNTY...WESTERN SKAGIT COUNTY AROUND THE GREATER ANACORTES AREA...WHIDBEY ISLAND...PORT TOWNSEND. * TIMING...TONIGHT. THE STRONGEST WINDS WILL LIKELY BE FROM MID EVENING THROUGH LATE TONIGHT. * WIND...SOUTH TO SOUTHEAST WIND 25 TO 40 MPH WITH GUSTS TO 65 MPH POSSIBLE. * IMPACTS...THESE WINDS COULD KNOCK DOWN TREE LIMBS AND POSSIBLY DOWN WEAKER TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. && $$
1 follow-up statement
218 WWUS76 KSEW 192231 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 331 PM PDT MON MAR 19 2012 .A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE ACROSS WESTERN WASHINGTON TONIGHT...BRINGING VERY WINDY CONDITIONS TO PARTS OF WESTERN WASHINGTON. WAZ001-503-506-510-200645- /O.UPG.KSEW.HW.A.0005.120320T0000Z-120320T1200Z/ /O.NEW.KSEW.HW.W.0007.120320T0300Z-120320T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 331 PM PDT MON MAR 19 2012 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...THE SAN JUAN ISLANDS...LUMMI ISLAND AND SANDY POINT NEAR BELLINGHAM...AND THE WEST COAST OF WHATCOM COUNTY...WESTERN SKAGIT COUNTY AROUND THE GREATER ANACORTES AREA...WHIDBEY ISLAND...PORT TOWNSEND. * TIMING...TONIGHT. WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS WILL LIKELY OCCUR FROM AROUND MIDNIGHT THROUGH EARLY TUESDAY MORNING. * WIND...SOUTH TO SOUTHEAST WINDS 25 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. WINDS WILL SHIFT TO SOUTHWEST LATE TONIGHT. * IMPACTS...THESE WINDS COULD KNOCK DOWN TREE LIMBS AND POSSIBLY DOWN WEAKER TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ516-517-200645- /O.UPG.KSEW.HW.A.0005.120320T0000Z-120320T1200Z/ /O.NEW.KSEW.WI.Y.0022.120320T0200Z-120320T0900Z/ NORTH COAST-CENTRAL COAST- 331 PM PDT MON MAR 19 2012 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 2 AM PDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...WESTPORT...OCEAN SHORES...COPALIS BEACH...PACIFIC BEACH...KALALOCH...LA PUSH. * TIMING...TONIGHT. THE STRONGEST WINDS WILL LIKELY FROM AROUND MID EVENING UNTIL A LITTLE AFTER MIDNIGHT. * WIND...SOUTH WINDS 25 TO 39 MPH WITH GUSTS TO 55 MPH. WIND BECOMING SOUTHWEST AFTER MIDNIGHT. * IMPACTS...THESE WINDS COULD KNOCK DOWN TREE LIMBS AND POSSIBLY DOWN WEAKER TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Mar 19, 9:12 AM PDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 19, 9:12 AM PDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
912 AM PDT MON MAR 19 2012
.SYNOPSIS...A DEPARTING UPPER LEVEL TROUGH WILL LEAVE A FEW RESIDUAL
SHOWERS OVER WESTERN WASHINGTON TODAY. A STRONG PACIFIC FRONT WILL
BRING RAIN AND WINDY CONDITIONS TO THE AREA TONIGHT...AND HEAVY SNOW
TO THE CASCADES TONIGHT AND TUESDAY. A WEAKER FRONTAL SYSTEM WILL
BRING RAIN TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. A LARGE UPPER
LEVEL TROUGH SITTING OFFSHORE WILL MAINTAIN A CHANCE OF SHOWERS OVER
THE AREA THURSDAY THROUGH NEXT WEEKEND.
&&
.SHORT TERM...RADAR SHOWS A LEFTOVER SHOWER BAND MOVING N-NE ACROSS
MAINLY THE COAST THIS MORNING. A WEAKER EXTENSION OF THIS BAND IS
MOVING ACROSS THE SW INTERIOR AS WELL. IT WOULD NOT BE SURPRISING TO
SEE SOME OF THESE LIGHT SHOWERS MAKE IT UP OVER PUGET SOUND LATER
THIS MORNING. MODELS SHOW A WEAK VORTICITY LOBE JUST OFFSHORE THAT
IS TRAILING THE DEPARTING UPPER LEVEL TROUGH. TEMPERATURES REMAIN
COLD ENOUGH THE NEXT COUPLE OF HOURS THIS MORNING FOR THESE SHOWERS
TO BE SNOW OR MIXED WITH SNOW.
THE MAIN FORECAST PROBLEM FOR THIS SHIFT IS THE STRONG PACIFIC FRONT
APPROACHING THE COAST. LATEST 06Z GFS/12Z NAM HAVE THE FRONT TO THE
COAST IN THE 06Z-09Z TIME FRAME AND MOVE IT ACROSS THE INLAND WATERS
09Z-12Z. THIS IS A LITTLE FASTER THAN CURRENT FORECASTS. THE MAIN
SURFACE LOW IS PRETTY DEEP...AND WILL BE NEAR 967 MB AS IT
APPROACHES THE CENTRAL B.C. COAST AT 06Z. STRONG PRESSURE GRADIENTS
EXTENDING SOUTH ALONG THE WA COAST SHOULD RAISE AT LEAST WIND
ADVISORY LEVEL WINDS AHEAD THE FRONT ALONG THE COAST AND N INTERIOR
TONIGHT. A HIGH WIND WATCH IS STILL UNDER CONSIDERATION FOR THESE
AREAS...BUT DEPENDING UPON WHAT THE 12Z WRF-GFS SHOWS. POST-FRONTAL
ONSHORE FLOW WILL ALLOW WINDY CONDITIONS TO DEVELOP OVER THE SW
INTERIOR AND PUGET SOUND. THE FRONT IS A FAST MOVER SO FRONTAL
PRECIPITATION WILL BE FAIRLY SHORT...HOWEVER COMBINED WITH STRONG
W-SW FLOW BEHIND THE FRONT...IT WILL BE ENOUGH TO GENERATE HEAVY
SNOW OVER THE CASCADES. A WINTER STORM WARNING WILL REMAIN IN EFFECT
FOR TONIGHT AND TUESDAY.
IT IS POSSIBLE THAT COLD AIR WILL GET TRAPPED AROUND HOOD CANAL
AGAIN TONIGHT SO THAT THE PRECIPITATION MAY START OUT AS SNOW AT
HIGHER ELEVATIONS TONIGHT.
WEDNESDAYS FRONTAL SYSTEM IS QUITE DIFFERENT IN CHARACTER THAN THE
APPROACHING PACIFIC FRONT. A MOIST BAROCLINIC BAND PARALLEL TO THE
FLOW ALOFT REACHES THE OREGON COAST BY TUESDAY EVENING. THE WSW-ENE
ORIENTED BAND PIVOTS TO A SSW-NNE ORIENTATION BY EARLY THURSDAY
MORNING IN RESPONSE TO THE APPROACH OF A LARGE UPPER LEVEL TROUGH.
SO FAR THE HEAVIEST PRECIPITATION IS OVER NW OREGON WITH PERHAPS
SOME SLOP-OVER OVER SW WA TUESDAY NIGHT. AS THE BAND STARTS PIVOTING
ON WEDNESDAY THIS SPREADS MORE PRECIPITATION NORTHWARD OVER W WA.
THE NAM AND GFS SOLUTIONS DIFFER IN HOW MUCH PRECIP MAKES IT NORTH
OVER W WA...SO CONFIDENCE IS NOT SOLID AT THIS POINT. KAM
.LONG TERM...PREVIOUS DISCUSSION FROM THE 345 AM AFD...THE EXTENDED
MODELS ARE IN GOOD AGREEMENT INITIALLY THIS MORNING WITH A COOL
UPPER LEVEL TROUGH OFF THE COAST ON THURSDAY WITH THE TROUGH DIGGING
SOUTH FRIDAY. THE MODELS DISAGREE ON HOW FAR SOUTH THE TROUGH WILL
DIG WITH THE ECMWF KEEPING THE TROUGH CLOSE ENOUGH TO SPIN BANDS OF
SHOWERS OUT OF THE TROUGH UP OVER WESTERN WASHINGTON SUNDAY. THE GFS
DIGS THE TROUGH FURTHER SOUTH LEAVING WESTERN WASHINGTON DRY. THE
CANADIAN IS A COMPROMISE BETWEEN THE GFS AND THE ECMWF. WITHOUT ANY
CONSISTENCY IN THE MODEL SOLUTIONS CAN'T PULL THE CHANCE OF SHOWERS
OUT OF THE FORECAST FOR THE FRIDAY THROUGH SUNDAY TIME FRAME. EVEN
THE WETTER ECMWF IS DRY FOR SATURDAY TO THERE IS STILL A GOOD CHANCE
WESTERN WASHINGTON WILL GET A DRY DAY OUT ONE OF THE DAYS THIS
WEEKEND. FELTON
&&
.HYDROLOGY...PREVIOUS DISCUSSION FROM THE 345 AM AFD STILL
APPLIES...WHILE THE PRECIPITATION AMOUNTS ARE SIGNIFICANT WITH THE
INCOMING FRONT...THE FRONT IS QUITE PROGRESSIVE LEAVING ONLY ABOUT A
6 HOUR WINDOW OF HEAVY PRECIPITATION. IN ADDITION THE SNOW LEVELS
WILL REMAIN LOW...BELOW 3000 FEET. BOTH OF THESE FACTORS DO NOT
FAVOR ANY FLOODING PROBLEMS. THE SECOND FRONT IS EXPECTED TO SO
MOSTLY TO THE SOUTH OF THE AREA WITH THE BULK OF THE PRECIPITATION
FALLING SOUTH OF THE CWA. SNOW LEVELS WILL REMAIN FAIRLY LOW AS WELL
KEEPING THE FLOOD THREAT MINIMAL. LATE THIS WEEK THROUGH THE WEEKEND
LITTLE OR NO PRECIP IS EXPECTED.
THE THREAT FOR FLOODING IN THE NEXT 7 DAYS IS LOW. FELTON
&&
.AVIATION...WESTERLY FLOW ALOFT WILL STRENGTHEN THROUGH TUESDAY. AT
THE SURFACE SOUTHEASTERLY FLOW WILL BECOME MODERATE THROUGH PUGET
SOUND AND STRONG ELSEWHERE TONIGHT. FLOW WILL TURN STRONGLY ONSHORE
ALL AREAS TUESDAY. A FRONT WILL MOVE THROUGH THE REGION TONIGHT.
A WEAK IMPULSE MAY GIVE LOCAL FLURRIES OR LIGHT RAIN TO THE COAST
AND SOUTHWEST THIS MORNING. CEILINGS ARE 3-5K FT IN THOSE AREAS.
OTHERWISE CEILINGS ARE VFR...MOSTLY ABOVE 10K FT. CEILINGS WILL FALL
THIS AFTERNOON AND EVENING AS THE FRONT APPROACHES. BY THE 03Z-06
PERIOD MOST CEILINGS WILL BE MVFR WITH OCCASIONAL EXCURSIONS BELOW
1K FT AROUND THE TIME OF FRONTAL PASSAGE 09Z-13Z. MAINLY MVFR
CEILINGS TUESDAY.
KSEA...DISCUSSION ABOVE APPLIES. SOUTHEAST WINDS 6-8 KT THIS MORNING
WILL RISE TO 10-14 KT THIS EVENING...THEN TURN SOUTHWEST 15G25KT
AFTER FRONTAL PASSAGE AROUND 12Z. CHB
&&
.MARINE...SOUTHEASTERLY GALES WILL DEVELOP THIS EVENING OVER MOST
WATERS AS A STRONG FRONTAL SYSTEM APPROACHES THE AREAS. THE FRONT
WILL MOVE THROUGH THE WATERS BETWEEN MIDNIGHT AND 4 AM EARLY TUE
MORNING.
BEHIND THE FRONT EXPECT STRONG SOUTHWESTERLY FLOW TO DEVELOP STRONG
PRESSURE GRADIENTS FORM. GALE FORCE SOUTHWEST WINDS ARE EXPECTED
OVER MOST AREAS WITH WESTERLIES IN THE STRAIT. FOR NOW HAVE KEPT
ADMIRALTY INLET AND PUGET SOUND SUB GALE THROUGH THE WHOLE EVENT.
THERE IS A CHANCE THAT ALL WATERS HAVE GALES ON TUESDAY.
A LARGE 25+ FOOT SWELL WILL DEVELOP OFFSHORE TONIGHT AND TUESDAY.
THESE WILL DECAY INTO THE COASTAL WATERS TUESDAY NIGHT INTO EARLY
WEDNESDAY.
A WAVE OF LOW PRES WILL MOVE BY TO THE SOUTH WEDNESDAY. ALBRECHT/CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING NORTH AND CENTRAL CASCADES TONIGHT THROUGH
EARLY WEDNESDAY MORNING.
PZ...GALE WARNING IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON FOR THE COASTAL WATERS...ENTRANCES TO THE STRAIT
OF JUAN DE FUCA...AND THE NORTHERN INLAND WATERS.
GALE WARNING FOR THE CENTRAL STRAIT OF JUAN DE FUCA 5 AM
TUE THROUGH TUE EVENING.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER/GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:37 PM PDT | Small Craft Advisory | SEW | 6 hr | |
| Mar 18, 8:51 PM PDT | Gale Warning | SEW | 48 hr | |
| Mar 19, 3:57 AM PDT | Winter Storm Warning | SEW | 48 hr | |
| Mar 19, 2:36 PM PDT | Small Craft Advisory | SEW | 42 hr | |
| Mar 19, 3:31 PM PDT | High Wind Warning | SEW | San Juan | 13 hr |
| Mar 19, 3:31 PM PDT | Wind Advisory | SEW | 10 hr |
Nearby
High Wind Watches in Washington, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.